Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Had a stent and on blood thinners. Facing erection problem. Any suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
i am 56 i had a stent about 1 year ago and been on blood thinners since. i have trouble maintaning anerection. any suggestions?
Posted Sun, 17 Feb 2013 in Erectile Dysfunction
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Erection problems can be due to various causes - both medical causes as well as psychological causes. The first and most important step in management of this problem is proper evaluation. This will include a detailed medical, sexual, personal and social history, a thorough physical examination and certain investigations, as per the necessity.

Firstly, we need to find if there are any medical problems which are the primary cause of your erectile dysfunction. For example, blood flow problems, high cholesterol, side effects of medication, hormonal problems, vitamin deficiencies, etc. need to be ruled out. For this, you may need to undergo a few blood tests.

In your case, there could be two likely causes. One is the side effect of your blood pressure and blood thinner medication. Another could be a blood flow problem - thickening and constriction of the blood vessels supplying the genital organs. Also, there can be other hidden problems such as a hypothyroidism or vitamin deficiencies, which could be adding up to your erectile dysfunction.

I would also like to let you know that in a large proportion of cases of erectile dysfunction, psychological factors also play a major role in aggravating the problem. Stress, anxiety, depression, relationship problems, etc. can all influence sexual functioning ina negative way.

Treatment is targeted according to the findings on evaluation. If there are any underlying medical problems resulting in the erectile dysfunction, then those problems have to be first corrected or controlled. If there are psychological factors as well, then addressing them and improving the person's self-confidence levels will also be helpful in improving sexual performance.

There are certain medication which improve the blood flow to the penis and promote better erection, such as Sildenafil, Vardenafil and Tadalafil. But these have to be used with caution in persons who have a cardiac problem and are on other medication. So, I would advise you to first have a detailed assessment and evaluation done, so that further treatment options can be discussed and planned with your doctor.

Also, avoid alcohol, smoking or any unnecessary medication and try to stay stress-free and positive. Eating a healthy, nutritious diet and doing regular physical exercise is also important.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor